Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 55, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2017, 4:25 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 4:25 PM MST (23:25 UTC)
- Expired
- Aug 23, 2017, 7:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 114 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WGUS55 KPSR 232325
FFWPSR
AZC007-240230-
/O.NEW.KPSR.FF.W.0055.170823T2325Z-170824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
425 PM MST WED AUG 23 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 730 PM MST
* At 424 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
San Carlos, Peridot, Gilson Wash, San Carlos River, and smaller
washes feeding into them.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3341 11035 3338 11045 3335 11044 3330 11045
3322 11043 3330 11052 3342 11054
$$
AJ3 follow-up statements
161
WGUS75 KPSR 240007
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
507 PM MST WED AUG 23 2017
AZC007-240230-
/O.CON.KPSR.FF.W.0055.000000T0000Z-170824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
507 PM MST WED AUG 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
GILA COUNTY...
At 505 PM MST, Doppler radar indicated thunderstorms have
weakened. However, runoff and flooding will continue in the warned
area.
Some locations that will experience flooding include...
San Carlos, Peridot, Gilson Wash, San Carlos River, and smaller
washes feeding into them.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3341 11035 3338 11045 3335 11044 3330 11045
3322 11043 3330 11052 3342 11054
$$
AJ976
WGUS75 KPSR 240142
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
642 PM MST WED AUG 23 2017
AZC007-240230-
/O.CON.KPSR.FF.W.0055.000000T0000Z-170824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
642 PM MST WED AUG 23 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
GILA COUNTY...
At 636 PM MST, Some additional rainfall occurred over the
warning area which will help runoff continue. Another area of
rainfall over higher terrain north of the town of San Carlos,
will flow southward and possibly reinforce pre-existing runoff.
Some locations that will experience flooding include...
San Carlos, Peridot, Gilson Wash, San Carlos River, and smaller
washes feeding into them.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3341 11035 3338 11045 3335 11044 3330 11045
3322 11043 3330 11052 3342 11054
$$
AJ661
WGUS75 KPSR 240224
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
724 PM MST WED AUG 23 2017
AZC007-240232-
/O.EXP.KPSR.FF.W.0055.000000T0000Z-170824T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
724 PM MST WED AUG 23 2017
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 730 PM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat to life and property. However, there will likely be lingering
runoff in some washes and ponding of water in low spots for much of
the evening. Please continue to heed any remaining road closures.
LAT...LON 3341 11035 3338 11045 3335 11044 3330 11045
3322 11043 3330 11052 3342 11054
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:37 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 23, 1:37 PM MST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 137 PM MST Wed Aug 23 2017 && .SYNOPSIS... Moisture levels will increase across much of Arizona today, heralding an increase in chances for showers and thunderstorms. Further west, dry air will remain entrenched across Southeast California. The moisture will linger into Thursday before decreasing as we head into the weekend. Temperatures will remain above normal through the next week. && .DISCUSSION... Today continues to progress as our best day for thunderstorms with 20-30 percent chance for storms Maricopa County and eastward. The synoptic setup brings the California trough closer to the area from the west while the ridge to the east continues to migrate north. Together, these features favor a more southerly flow through the area which has allowed more moisture to permeate. Dew points across the lower desert have risen into the upper 50s to lower 60s, and most models indicate 500 to 1000 j/kg of CAPE by this afternoon with fairly weak capping. As the trough approaches, positive vorticity anomalies look to spread over Arizona later today along with some areas of upper level divergence. Currently, the best atmospheric dynamics are perched over southeast Arizona, including a healthy pocket of upper level divergence and some minor perturbations rotating around the ridge. Combined with the remnants from the overnight convection in Sonora, southeast and eastern Arizona have already become active with storms early this afternoon. The greatest change to the forecast is the addition of blowing dust into the grids for southern Maricopa County and northern Pinal County. Convective Allowing Models (CAMs) continue to highlight stronger convection south over Pima County, while the Storm Scale Ensemble Opportunity and NCAR ensembles each show a bullseye for convection over southeast Arizona with diminishing chances closer to Phoenix. Storm initiation over the Phoenix area may require some extra lift, such as strong or colliding outflow boundaries, and that set up is not a given at this time. Folks have a better shot of being inconvenience by blowing dust as convection south of Phoenix will be capable of producing northward traveling outflows that might be strong enough to loft dust between Phoenix and Tucson. A haboob event is possible, even into the Phoenix area, but will depend on how storms and outflows progress. The models have enough varied interpretations of what may happen tonight to leave some doubt on outflows for the Phoenix area later this evening. The Tucson office issued a blowing dust advisory for the northern areas of their CWA as to serve as a watch but I think there is enough doubt in the event to hold off for now. Already by Thursday, the trough lifting to the northeast will begin to beat back the lower level moisture. Mixing ratios in the 1000-700 mb level will thin to around 9 g/kg by the afternoon, which is reflected in decreasing instability parameters. Precipitation chances will remain but will be on the downward trend. Heading into the weekend, a broad anti-cyclone gradually develops across the western states, with the maximum height anomalies situations over the PacNW. Locally, our temperatures will increase as any chances for rain greatly diminish. HeatRisk values will broadly climb into the moderate range, meaning the heat will be an issue for at-risk folks. We're unlikely to reach the high category unless forecast temperatures increase by several degrees. Early next week, appears a backdoor front will push through New Mexico and into Arizona. This pattern can bring us some precipitation (primarily through a northeast steering flow to help propagate convection off the Rim) but not really the most ideal, especially as we'd be recycling moisture from the Four Corners area. It should be enough to bring our temperatures down just a few degrees. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: At least scattered thunderstorms are forecast for the higher terrain of southeast AZ this afternoon and early evening. These storms will send outflows to the north/northwest and the TAF sites could see gusty southeasterly winds to around 25kt by 02-03Z. This may result in some blowing dust making its way into the Phoenix area along with the gusty winds. For now will hold off mentioning any visibility restrictions for KPHX or KSDL. Could see an isolated thunderstorm approach Phoenix area from the south/southeast early this evening which may impact KIWA. Scattered showers are more likely for KPHX and KSDL, but we can't completely rule out some thunder approaching the terminals. Expect BKN decks around 8-10K feet to develop and persist through midnight. Southeast California/Southwest Arizona including KIPL and KBLH: We expect convection to stay east of the lower Colorado River valley next 24 hours with mostly clear skies at KIPL and just variable mid decks at times at KBLH. Winds to favor the south next 24 hours at KBLH with a few gusts this afternoon. Winds to favor the southeast for the most part at KIPL, less than 10kt. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... Saturday through Wednesday: Monsoon activity over the forecast area through next Wednesday will be somewhat sparse. Storm chances will stay confined to the higher terrain areas east of Phoenix through Sunday before moisture starts to work back towards the west, bringing a slight chance of thunderstorms to the south-central deserts by Monday. Humidities will stay somewhat low each day with minimum RH values mostly between 12 and 20 percent each day. Apart from thunderstorms, winds will tend to follow familiar warm season patterns. In addition, temperatures will stay above normal each day, especially over the weekend when hotter western deserts should reach to 110 degrees. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Deemer/Iniguez AVIATION...Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 23, 3:26 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
326 PM MST WED AUG 23 2017
AZZ553-554-232315-
Northwest Pinal County AZ-West Pinal County AZ-
326 PM MST WED AUG 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 415 PM MST/415
PM PDT/...
At 325 PM MST/325 PM PDT/, Meteorologists were tracking a strong
thunderstorm 14 miles south of Maricopa, or 17 miles west of Casa
Grande, moving north-northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm along
with brief heavy rain and areas of blowing dust.
Locations impacted include...
Interstate 8...Stanfield...and Hidden Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3281 11216 3300 11211 3297 11183 3277 11195
3276 11199
TIME...MOT...LOC 2225Z 200DEG 11KT 3285 11203
AJSpecial weather statement, Aug 23, 3:30 PM MST, 55 minutes before
Special Weather Statement National Weather Service Phoenix AZ 330 PM MST WED AUG 23 2017 AZZ538-539-559-232315- Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ- 330 PM MST WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM MST... At 328 PM MST, Meteorologists were tracking a strong thunderstorm near Gila Bend, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm along with areas of blowing dust and brief heavy rain. Locations impacted include... Gila Bend, Interstate 8, Highway 85, and Cotton Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3274 11258 3282 11281 3311 11277 3304 11243 TIME...MOT...LOC 2228Z 193DEG 10KT 3287 11269 AJ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:01 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 5 hr |
| Aug 23, 3:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 23, 3:30 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 23, 3:37 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 23, 4:18 PM MST | Areal Flood Advisory | PSR | Gila | 117 min |
| Aug 23, 4:34 PM MST | Special Weather Statement | PSR | 41 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.